Missouri, 2012

Drought in Missouri, June 19 to 30, 2012

June 19 to 30, 2012 · NWS LSX · 13 events in 13 counties and zones

Several counties in Northeast, East Central, and Southeast Missouri were placed in severe drought (D2) status by the United States Drought Monitor. The months of May and June were very dry, one of the driest two month periods in Missouri history.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several counties in Northeast, East Central, and Southeast Missouri were placed in severe drought (D2) status by the United States Drought Monitor. The months of May and June were very dry, one of the driest two month periods in Missouri history.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 18, 10:44 PM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 18, 10:44 PM CST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1144 PM CDT MON JUN 18 2012

.UPDATE...
ISSUED AT 856 PM CDT MON JUN 18 2012

NO CHANGES TO THE FORECAST ARE NEEDED AS GOING LOW TEMPERATURES
STILL LOOK GOOD. CLEAR SKIES ARE EXPECTED THROUGH THE NIGHT.

BRITT
&&

.SHORT TERM...
ISSUED AT 255 PM CDT MON JUN 18 2012
(TONIGHT THROUGH WEDNESDAY)

TYPICAL EARLY-SUMMERTIME HEAT AND HUMIDITY EXPECTED THROUGH THE
SHORT TERM AS UPPER LEVEL RIDGE BUILDS OVER THE OHIO RIVER VALLEY.
ONLY SLIGHT VARIATIONS IN TEMPERATURE THE NEXT FEW DAYS AS 850MB
TEMPERATURES DROP A DEGREE OR TWO ON TUESDAY...ONLY TO RISE AGAIN ON
WEDNESDAY. SOUTH/SOUTHWEST BOUNDARY LAYER WIND WILL CONTINUE TO FEED
GULF MOISTURE NORTH.

CVKING
&&

.LONG TERM...
ISSUED AT 255 PM CDT MON JUN 18 2012
(WEDNESDAY NIGHT THROUGH MONDAY)

SHORTWAVE EXPECTED TO MOVE ACROSS THE NORTHERN PLAINS AND UPPER
MIDWEST WEDNESDAY NIGHT AND INTO THE GREAT LAKES REGION ON
THURSDAY. THIS SHOULD SEND A COLD FRONT SOUTH INTO THE REGION AS
THE MID/UPPER LEVEL FLOW WILL FLATTEN ACROSS THE CENTRAL CONUS.
UPPER LEVEL RIDGE IS FORECAST TO BUILD ACROSS THE PLAINS AND INTO
THE MIDWEST THROUGH THE REMAINDER OF THE FORECAST PERIOD WITH
NORTHWEST FLOW ACROSS THE UPPER MIDWEST/GREAT LAKES/OHIO RIVER
VALLEY IN RESPONSE TO A STRONG LOW SPINNING ACROSS THE HUDSON BAY.
THE CWA WILL RESIDE ON THE EASTERN PERIPHERY OF THE RIDGE ALOFT.

DETAILS...
COLD FRONT WILL SLOWLY SINK SOUTH INTO THE AREA LATE WEDNESDAY NIGHT
OR THURSDAY MORNING AND SERVE AS THE FOCUS FOR AT LEAST SCATTERED
THUNDERSTORM DEVELOPMENT THROUGH THURSDAY EVENING. HIGH BUST
POTENTIAL THURSDAY FOR TEMPERATURES AS OUTFLOW...CLOUDS AND
PRECIPITATION WILL DICTATE THE DIURNAL RISE IN TEMPERATURE.

I AM NOT ENTIRELY SURE THE FRONT WILL SINK SOUTH OF THE CWA. IT IS
GETTING TO BE THAT TIME OF THE YEAR WHEN FRONTS DON'T SEEM TO MOVE
AS FAR SOUTH AS THE MODELS WANT THEM TO. IT MAY BECOME STALLED FROM
NORTHWEST TO SOUTHEAST ACROSS MISSOURI THURSDAY NIGHT GIVEN THE
STRENGTH OF THE UPPER LEVEL RIDGE TO OUR SOUTHEAST. IF THIS
OCCURS...THE CHANCES OF THUNDERSTORMS WILL NEED TO BE EXTENDED INTO
FRIDAY MORNING AS NOCTURNAL CONVECTION WOULD LIKELY DEVELOP OVER NE
KANSAS/SE NEBRASKA AND PROPAGATE SOUTHEAST INTO THE CWA BY FRIDAY
MORNING.

SATURDAY THROUGH MONDAY...
MUCH OF THE EXTENDED FORECAST WILL DEPEND ON THE ORIENTATION AND
STRENGTH OF THE UPPER LEVEL RIDGE. IF IT BUILDS TOO FAR TO THE WEST
SUCH AS THE GFS ENSEMBLE MEAN SUGGESTS...WE WILL BE IN PRIME LOCATION FOR
CONVECTION THAT DEVELOPS ACROSS THE NORTHERN PLAINS AND UPPER
MIDWEST TO DROP SOUTH INTO OUR NECK OF THE WOODS. SO EVEN THOUGH THE
OFFICIAL EXTENDED FORECAST REMAINS DRY...I WOULDN'T BE SURPRISED IF
WE DON'T END UP WITH AT LEAST ONE EPISODE OF THUNDERSTORMS LATE NEXT
WEEKEND. MODELS CONTINUE TO HINT AT A COLD FRONT BRUSHING THE
EASTERN HALF OF THE CWA ON SUNDAY...BUT AGAIN THIS WILL ALL DEPEND
ON HOW FAR EAST THE RIDGE HAS INFLUENCE. OTHERWISE...TEMPERATURES
WILL REMAIN WELL ABOVE NORMAL GIVEN THE PROXIMITY OF THE UPPER
LEVEL RIDGE. IN FACT...TEMPERATURES COULD HIT 100 DEGREES ON
SATURDAY IF THE ECMWF 850MB TEMPERATURES VERIFY.

CVKING
&&

.AVIATION...
ISSUED AT 1144 PM CDT MON JUN 18 2012

NO MAJOR CHANGES TO THE TAFS AS DRY...VFR CONDITIONS TO PERSIST
THROUGH THE FORECAST PERIOD. OTHERWISE...MAIN ISSUE CONTINUES TO BE
THE WINDS. WINDS ALOFT CONTINUE TO BE STRONG...SO EXPECT LLWS
AROUND 1000FT BETWEEN 35 AND 40KTS EARLY THIS MORNING...SO KEPT
MENTION IN TAFS. THEN SOUTH WINDS TO MIX BACK DOWN TO THE SURFACE
ONCE AGAIN TODAY...WITH GUSTS TO NEAR 25KTS AT TIMES. COULD SEE A FEW
DIURNAL CU AS WELL. THEN WINDS AND CU DIMINISH TOWARDS SUNSET.

SPECIFICS FOR KSTL...DRY...VFR CONDITIONS TO PERSIST THROUGH THE
FORECAST PERIOD. OTHERWISE...MAIN ISSUE CONTINUES TO BE THE WINDS.
WINDS ALOFT CONTINUE TO BE STRONG...SO EXPECT LLWS AROUND 1000FT
AT 35KTS...SO KEPT MENTION IN TAF THROUGH 15Z. THEN SOUTH
WINDS TO MIX BACK DOWN TO THE SURFACE ONCE AGAIN TODAY...WITH GUSTS TO
NEAR 25KTS AT TIMES. COULD SEE A FEW DIURNAL CU AS WELL. THEN WINDS AND
CU DIMINISH TOWARDS SUNSET.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 18, 2:14 PM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
314 PM CDT MON JUN 18 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
314 PM CDT MON JUN 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS LATE WEDNESDAY NIGHT FOR
PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...AND THEN
ON THURSDAY FOR MUCH OF THE REST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 drought. Local standard time, as filed.

Drought, Crawford

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Crawford forecast zone
Reported by
Drought Monitor
Coordinates
37.976, -91.304 (the zone’s center; the record gives no point)

Drought, Franklin

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Franklin forecast zone
Reported by
Drought Monitor
Coordinates
38.411, -91.075 (the zone’s center; the record gives no point)

Drought, Jefferson

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
38.261, -90.538 (the zone’s center; the record gives no point)

Drought, Knox

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Knox forecast zone
Reported by
Drought Monitor
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Drought, Lewis

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lewis forecast zone
Reported by
Drought Monitor
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

Drought, Madison

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Madison forecast zone
Reported by
Drought Monitor
Coordinates
37.478, -90.345 (the zone’s center; the record gives no point)

Drought, Marion

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
39.806, -91.622 (the zone’s center; the record gives no point)

Drought, Reynolds

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Reynolds forecast zone
Reported by
Drought Monitor
Coordinates
37.362, -90.969 (the zone’s center; the record gives no point)

Drought, Iron

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Iron forecast zone
Reported by
Drought Monitor
Coordinates
37.504, -90.690 (the zone’s center; the record gives no point)

Drought, Shelby

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Shelby forecast zone
Reported by
Drought Monitor
Coordinates
39.798, -92.077 (the zone’s center; the record gives no point)

Drought, St. Francois

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
St. Francois forecast zone
Reported by
Drought Monitor
Coordinates
37.810, -90.472 (the zone’s center; the record gives no point)

Drought, Ste. Genevieve

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Ste. Genevieve forecast zone
Reported by
Drought Monitor
Coordinates
37.894, -90.194 (the zone’s center; the record gives no point)

Drought, Washington

When
June 19, 12:00 AM CST to June 30, 11:59 PM CST
Where
Washington forecast zone
Reported by
Drought Monitor
Coordinates
37.962, -90.877 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387771, 387772, 387773, 387774, 387775, 387776, 387777, 387778, 387779, 387780, 387781, 387782, 387783.